Wyoming, 2019

High Wind in Wyoming, January 26 to 28, 2019

January 26 to 28, 2019 · NWS CYS · 10 events in 10 counties and zones

High winds were felt across much of southeastern Wyoming with multiple sites reporting winds gusting into the upper 50s and 60 mph ranges.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were felt across much of southeastern Wyoming with multiple sites reporting winds gusting into the upper 50s and 60 mph ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 3:43 AM MST, 27 minutes earlier.

Area forecast discussion, Jan 26, 3:43 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
343 AM MST Sat Jan 26 2019

.SHORT TERM...(Today through Monday)
Issued at 340 AM MST Sat Jan 26 2019

Overnight water vapor loop showed a stout upper ridge along the
Pacific coast from British Columbia to California. A broad mean
upper trough dominated the Rockies east to the Atlantic coast. The
center of the arctic airmass was located south of Hudson Bay Canada.
An Alberta clipper was moving into North Dakota, preceded by a wide
swath of mid/upper level clouds from Montana across Wyoming and the
Dakotas. Snow had diminished over the Sierra Madre Range and Snowy
Range/foothills, however gusty westerly winds of 30 to 40 MPH were
still producing areas of blowing snow. A recent check of WYDOT web
cams indicated lowest visibility near Elk Mountain with a 1/2 to 1
mile. Will allow the Winter Weather Advisory to expire at 5 AM MST.
Little or no additional accumulation is expected.

Attention quickly turns to strong west to northwest winds for the
wind-prone areas of southeast Wyoming beginning this morning, and
continuing into Sunday evening ahead of a strong cold front. GFS
850mb CAG-BRX gradients rise above 60mtrs after 12Z, peaking in
the upper 70s this afternoon, followed by a downturn early this
evening. Looks marginal for high winds for the Elk Mountain,
Arlington and Bordeaux areas today, with more favorable gradients
and stronger 700mb flow Sunday. High Wind Warnings remain in effect
from 8 AM this morning to 8 PM Sunday for Wyoming zones 106, 110,
116 and 117.

700mb temperatures moderate from -8 to -12C today to -2 to -4C
Sunday. Highs in the 30s to low 40s this afternoon will be 10
degrees warmer Sunday afternoon. Snow shower activity today
through Sunday will be confined to the mountains and northeast
plains.

Strong cold front is still forecast to surge southward through the
CWA Sunday evening, accompanied by blustery north winds and fairly
widespread coverage of snow showers. The Snowy and North Laramie
Range mountains could receive a half foot of snow through Monday
morning. The valleys and plains will see lesser amounts, generally
an inch or less. Gusty north winds of 25 to 40 MPH will cause areas
of blowing and drifting snow Sunday night and Monday, especially
west of I-25. Monday will be much colder as high temperatures
remain in the teens to mid 20s. Wind chills temperatures will
range from 5 to -10 degrees.

.LONG TERM...(Monday night through Friday)
Issued at 330 AM MST Sat Jan 26 2019

Modest differences were gleaned from the medium range model/ensemble
guidance. The polar vortex parked south of Hudson Bay Canada will
make a trek to the south and east across the Great Lakes and Northeast
through late Wednesday. Continental polar airmass will spread across
the Midwest, Ohio Valley and New England on the anticyclonic side
of a 1043mb surface high. The CWA will be on the western periphery
of the upper trough, with below normal temperatures Tuesday and
Wednesday. Lows Monday night will dip into the single digits, with
0 to -5 degrees for the valleys and mountains west of the Laramie
Range. Wind speeds of 10 to 25 mph will drive wind chill temperatures
as low as -25 degrees. Single digits and low teens are forecast
Tuesday night. A shortwave disturbance will track southeast and
graze the northeast CWA Wednesday night and early Thursday morning,
producing widely scattered light snow showers. Temperatures will
moderate to above seasonal normals Thursday and Friday. It will be
breezy to windy each day across southeast Wyoming. The 850mb gradients
between CPR and BRX increase to 70-80mtrs, with 700mb winds approaching
50kt Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 940 PM MST Fri Jan 25 2019

The main concern in this TAF issuance is the wind speeds.

Latest satellite loop was showing a very distinct jet streak diving
southeast from the northern Rockies. This jet streak is enhancing
wind speeds a bit at the surface, but the inversion appears to have
enough grip to prevent any mixing. However, the surface wind speeds
will be on the increase tomorrow as these stronger winds aloft start
descending to lower levels. Another factor, will be the amount of
cloud cover will be in place which may limit the mixing potential.
These clouds are already evident on the microphysics satellite
imagery.

&&

.FIRE WEATHER...
Issued at 230 AM MST Sat Jan 26 2019

Cool to cold temperatures and occasional snow showers the next
several days will preclude fire weather concerns. Minimum relative
humidities will remain above critical thresholds. It will be windy
through early next week, especially southeast Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST early this morning for
     WYZ110-112-114.

     High Wind Warning from 8 AM this morning to 8 PM MST Sunday for
     WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 26, 4:07 AM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
407 AM MST Sat Jan 26 2019

WYZ101>105-107>109-111>115-118-119-271115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
407 AM MST Sat Jan 26 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to northwest winds of 25 to 45 MPH will produce patchy
blowing snow and reduced visibility at times today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Gusty west to northwest winds of 35 to 50 MPH will produce patchy
blowing snow and reduced visibility at times.

A strong cold front will usher in much colder temperatures, blustery
north winds and chances for snow Sunday night and Monday morning.
Wind chill temperatures as low as 15 to 25 degrees below zero are
forecast Monday and Tuesday night along and west of the Laramie
Range. Snow accumulations of 3 to 6 inches are forecast for the
mountains.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116-117-271115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
407 AM MST Sat Jan 26 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

West to northwest winds will increase this morning and remain strong
through tonight. Blowing snow and areas of reduced visibility as low
as one half mile at times. High Wind Warnings go into effect at 8 AM
this morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong west to northwest winds with gusts to 65 MPH will continue
Sunday. Blowing snow and areas of reduced visibility as low as one
half mile at times. The High Wind Warnings expire at 8 PM Sunday.

A strong cold front will usher in much colder temperatures, blustery
north winds and chances for snow Sunday night and Monday morning.
Wind chill temperatures as low as 15 to 25 degrees below zero are
forecast Monday and Tuesday night along and west of the Laramie
Range.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-271115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
407 AM MST Sat Jan 26 2019

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Gusty west to northwest winds of 25 to 45 MPH will produce patchy
blowing snow and reduced visibility at times today, mainly near
the Wyoming border.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front will usher in much colder temperatures, blustery
north winds and chances for snow Sunday night and Monday morning.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 26, 4:10 AM MST to January 27, 8:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Halleck Ridge or seven miles northwest of Elk Mountain along Interstate 80 measured the reported wind gust. Several sites within the zone also had measured gusts into the upper 50 and 60 mph range.

High Wind, South Laramie Range

When
January 26, 5:55 AM MST to January 27, 6:55 PM MST
Where
South Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor nine miles south-southeast of Crystal Lake Campground measured the reported wind gust. Several Wyoming Department of Transportation sensors along Interstate 80 had measured wind gusts into the upper 50 and 60 mph range.

High Wind, South Laramie Range Foothills

When
January 26, 6:25 AM MST to January 27, 5:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust. Nearby Wyoming Department of Transportation sensors along Interstate 80 measured wind gusts in the upper 50s and 60 mph range.

High Wind, Central Laramie County

When
January 27, 7:00 AM MST to 4:45 PM MST
Where
Central Laramie County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bear Creek or eight miles south of Chugwater measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
January 27, 8:00 AM MST to 6:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland along Interstate 25 measured the reported wind gust.

High Wind, Laramie Valley

When
January 27, 9:55 AM MST to 6:00 PM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

High Wind, East Platte County

When
January 27, 12:00 PM MST to 2:40 PM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation at Coleman or thirteen miles south of Glendo along Interstate 25 measured the reported wind gust.

High Wind, Central Carbon County

When
January 27, 2:40 PM MST to 6:00 PM MST
Where
Central Carbon County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor at Rawlins Airport measured the reported wind gust.

High Wind, Upper North Platte River Basin

When
January 27, 3:15 PM MST to 5:40 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.

High Wind, Goshen County

When
January 28, 1:00 AM MST to 2:00 AM MST
Where
Goshen County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Unknown
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

A Union Pacific Railroad sensor reported the sustained winds ten miles south-southeast of Prairie Center.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803361, 803364, 803365, 803366, 803356, 803363, 803357, 803360, 803362, 803358.